Alert archive / Oklahoma / Flash Flood Warnings in 1995

Flash Flood Warning 9, NWS Norman, OK

May 6, 1995Cotton County, Stephens County, Oklahoma; Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 6, 1995, 9:16 AM CDT for Cotton County, Stephens County, Oklahoma; Wichita County, Texas. It was in force for 3 hr.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 1995, 9:16 AM CDT (14:16 UTC)
Expired
May 6, 1995, 12:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Stephens County, OK, Wichita County, TX

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1995-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1995-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 061418
FFWOKC
OKC033-137-TXC485-061715-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
916 AM CDT SAT MAY 06 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     COTTON AND STEPHENS

IN NORTHERN TEXAS
     WICHITA

INCLUDING THE FOLLOWING LOCATIONS
     COMANCHE...COOKIETOWN...CORUM...DEVOL...DUNCAN...EMPIRE
     CITY...HULEN...RANDLETT...TAYLOR...TEMPLE...WALTERS...IOWA
     PARK...WICHITA FALLS AND BURKBURNETT

AT 916 AM CDT RADAR INDICATED VERY HEAVY RAIN 3 MILES NORTHWEST
OF DUNCAN.  ALSO RAINFALL RATES OF 3 INCHES PER HOUR WERE REPORTED
AT KFDX TV IN WICHITA FALLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER.  THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREASj SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.

LAT...LON 3417  9818 3388  9873 3436  9857 3464  9800
          3448  9766

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:07 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 6, 4:07 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
405 AM CDT SAT MAY 6 1995

LOOKS LIKE A CPL OF ROUGH DAYS COMING UP.  UPR SYS CONTS TO COIL ARND
ITSELF OUT W...AND GULF MSTR CONTS TO STREAM NWWD ACRS TX.  TROPICAL
CONNECTION IS ALSO IN PLACE.  BLV THAT WDSPD RN/TRW LKLY TDA AND TNGT
ACRS MOST OF THE FA.  MODELS PUT GRTST INSTAB AND LOW LVL MSTR CNVRGNC
IN SWRN ZNS THIS AFTN AND ERLY EVE...AND THIS APPEARS TO BE MOST LKLY
AREA FOR SVR WX THEN.  FARTHER E...THE COMBINATION OF ISENT LIFT AND
MODEST INSTAB SHOULD CAUSE FAIRLY PERSISTENT RN/TRW DURG THE DAY AND
INHIBIT SVR WX THRU TNGT.  NWRN ZNS SHOULD BE ON EDGE OF MAIN RN AREA
AND WL PUT LOWEST POPS THERE.  SVRL UPR IMPLSS SHOW UP ON WTR VPR IMGRY
WHIRLING ARND THE BIG UPR LOW.  THESE MAY WELL PROVIDE ANTHR EXCUSE FOR
LARGE SCALE TSTM DVLPMT TDA THRU SUN AS THEY MOVE INTO THE RGN.

WAS CONTEMPLATING A FF WCH FOR ABT THE SRN 1/3 OF FA FOR TNGT.  THE
UNCERTAINTY OF IF/WHERE HVY PCPN WL OCCUR TIPPED THE BALANCE AGAINST
ACTUALLY ISSUING IT.  DAY SHIFT CAN REEVALUATE THE SITN AND SEE IF IT IS
NEEDED THEN.  IT DOES APPEAR THAT THE SITN WL NOT CHG VRY MUCH OVRNT AS
GULF FLOW CONTS...AIDED AT NGT BY STG LLJ.  HVY RNFL WL CONT TO BE A
PSBLTY...AND IN WRN ZNS THERE WL CONT TO BE A CHC OF SVR WX.

THE CHC OF SVR WX APPEARS HIEST ON SUN AS MAIN VORT MAX WHIPS OUT OF THE
SWRN STATES.  HI INSTAB AND LOTS OF MSTR ARE FCST TO RMN ACRS MOST OF
THE FA ON SUN.  THE UPR SYS SHOULD HELP NUDGE THE DRYLN E INTO THE WRN
PT OF THE FA...PROVIDING ESSENTIALLY EVERYTHING A SVR STM COULD EVER
WANT.  WOULD HOPE THAT THERE WL BE SOME CLRG BHD THE UPR SYS...AT LEAST
OF PCPN IF NOT CLDS... LATE SUN NGT AND MON.  THIS SEEMS TO BE SUPPORTED
BY QUICK LOOK AT NEW MRF.

FWC/FAN TEMP GDNC IS NICELY CONSISTENT WITH PREV FCSTS SO WL NOT WANDER
FAR FM IT.  WL GENLY GO ABV POP GDNC FOR 1ST 2 PDS.

FCSTID=23=RS
HBR   72  61  73  52 / 80  70  60  30
OKC   70  62  71  55 / 80  70  60  30
SPS   75  63  75  52 / 70  70  50  30
GAG   67  58  70  48 / 40  50  50  30
PNC   68  59  69  55 / 70  70  70  40
DUA   72  62  74  57 / 80  80  70  40

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, May 6, 6:27 AM CDT, 2 hours 49 minutes before
OKZ004>0053-TXZ083>090-061730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
630 AM CDT FRI MAY 5 1995

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS FAR WESTERN OKLAHOMA AND PART OF WESTERN NORTH TEXAS...GENERALLY
WEST OF A LINE FROM BUFFALO TO CLINTON TO SEYMOUR TEXAS.  TO THE EAST OF
THE MODERATE RISK...A SLIGHT RISK EXTENDS EAST INTO EASTERN OKLAHOMA.
THE MAIN THREATS WILL BE HAIL AND HIGH WINDS.  HEAVY RAINFALL IS ALSO A
POSSIBILITY...ESPECIALLY TONIGHT.

WARM AND MOIST AIR WILL CONTINUE TO FLOW FROM THE GULF OF MEXICO INTO
THE CENTRAL AND SOUTHERN PLAINS...WHICH WILL MAINTAIN STRONG INSTABILITY
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  ADDITIONAL SUPPORT FOR
SEVERE STORMS WILL COME FROM A SLOWLY ADVANCING UPPER LEVEL STORM
LOCATED OVER THE WESTERN STATES.

THUNDERSTORMS ALREADY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL
MOVE ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS THIS MORNING.  THESE STORMS
ARE NOT EXPECTED TO REMAIN SEVERE BEYOND I-35.  SHOWERS AND NON-SEVERE
THUNDERSTORMS ARE LIKELY THROUGH MUCH OF THE DAY IN CENTRAL AND
SOUTHEAST OKLAHOMA.  THIS SHOULD MINIMIZE INSTABILITY IN THESE AREAS AND
PREVENT SEVERE WEATHER FROM OCCURRING UNTIL TONIGHT.

ADDITIONAL DEVELOPMENT OF STRONG AND SEVERE THUNDERSTORMS IS LIKELY THIS
AFTERNOON IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  A STRONG LOW
LEVEL JET EXPECTED TONIGHT WILL MAINTAIN THE RISK OF SEVERE
THUNDERSTORMS WELL INTO THE NIGHT.

THE THREAT OF SEVERE WEATHER IS LIKELY TO CONTINUE UNTIL SUNDAY NIGHT.

EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS IN THE RISK AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND TONIGHT.

RS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:33 AM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills37 min
May 6, 5:26 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson49 min
May 6, 6:11 AM CDTSevere Thunderstorm WarningOUNJackson49 min
May 6, 6:28 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
May 6, 7:03 AM CDTSevere Thunderstorm WarningOUNTillman42 min
May 6, 8:12 AM CDTSevere Thunderstorm WarningOUNCotton63 min
May 6, 8:58 AM CDTSevere Thunderstorm WarningOUNGarvin62 min
May 6, 11:34 AM CDTSevere Thunderstorm WarningOUNLove41 min
May 6, 12:39 PM CDTSevere Thunderstorm WarningOUNGrady51 min
May 6, 12:52 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain53 min
May 6, 5:26 AM CDTSevere Thunderstorm WarningOUNFoard49 min
May 6, 5:55 AM CDTSevere Thunderstorm WarningOUNKnox50 min
May 6, 6:11 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger49 min
May 6, 6:52 AM CDTSevere Thunderstorm WarningOUNKnox53 min
May 6, 7:43 AM CDTSevere Thunderstorm WarningOUNBaylor62 min
May 6, 7:43 AM CDTSevere Thunderstorm WarningOUNKnox12 min
May 6, 8:52 AM CDTSevere Thunderstorm WarningOUNArcher, Wichita53 min
May 6, 9:42 AM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita48 min
May 6, 10:15 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
May 6, 10:30 AM CDTSevere Thunderstorm WarningOUNClay45 min

Nearby

Flash Flood Warnings in Oklahoma, 1995Flash Flood Warnings in Texas, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.